Preds. side effects: Have been on preds for 1... - PMRGCAuk

PMRGCAuk
9,309 members16,327 posts

Preds. side effects

Have been on preds for 18 months since being diagnosed with GCA - down now to 8 mg from 60mg however the side effects are still ruining my life - unable to walk without staggering, terrible loss of memory, mood swings, unable to sleep etc. Does anyone else suffer from the side effects of preds?

14 Replies
oldestnewest

Hi there,

I certainly suffered from lack of sleep and moody swings at the beginning when on high levels of Pred. Memory wasn't too brilliant at times either. But have to say virtually all disappeared as I reduced. Would have thought that getting down as low as 8mg most of your side effects should have lessened as well. Perhaps you are just one of the unlucky ones that are more susceptible to the Pred. Have you discussed with your GP or Rheumy? If not then perhaps you should.

Sorry can't be more helpful. Hope you soon improve.

Reply

Like DL my side effects have gone - they were horrendous but they were associated with one particular form of corticosteroid and when I was switched to another they improved.

In terms of the poor walking I suggest you ask your GP to refer you urgently for physiotherapy because pred does affect our muscles and suitable exercises and advice can help that considerably.

There was a programme from AgeUK teaching Nordic Walking to the elderly and several ladies from the Northeast of England support group joined it. All of them found that their balance improved during the course - the pair of walking poles you always use helped their confidence and balance and one lady who was only able to walk with a zimmer frame at the start was able to walk without even the poles after 6 months. You do need to be sure you find a programme aimed at your ability.

The poor sleep may well have become habit - you expect not to sleep and your expectations are fulfilled. There are various approaches to improving sleep even without recourse to medication - it's called "Sleep Hygiene". No TV or other screens in the bedroom and for an hour or so before bed. The bedroom is for sleep, not anything else (says she whose office is in the corner of the bedroom!). Establish a pattern before bed and don't lie awake in bed, get up and do something else before trying again - the bedroom must be associated with sleep not other activities like reading or working. And remove light sources and clocks, if you know the time you start to worry about seeing the clock every hour! One lady found that one of the Nytol's helped her to sleep (sorry, can't remember which, it wasn't the most common one though) or your doctor may be able to help.

But as DL says, this something to speak to your doctors about and maybe they can help you.

2 likes
Reply

Like many people on Pred, I have run the gamut of various side effects, but most have vanished as I reached the lower doses - I am left with an extra stone I can't shift and my positive talent for dropping things is still with me (3 eggs and the butter so far this week) and I keep falling out of bed - I seem to think I have more room than is actually the case.

I have limited mobility due to other conditions, but I live in hope that I might at least get rid of the stone!

2 likes
Reply

Have your GP check your thyroid, I got to 6mg then started to have a lot of pain in legs ,trouble walking,went to GP she did bloods started me on thyroxin next day , never looked back

1 like
Reply

I too am really struggling with the damage the high dose of Pred did to my body. I have lost the feeling in one and a half of my feet so am constantly loosing my balance; the enamel on my teeth seems to have disappeared; my nails flake and peel; my hair is thin and like dolls hair; I have put on a stone and half since Sept and have a moon face; I have cataracts; I am depressed and cry at the drop of a hat; drop things constantly and my memory is rubbish! I am now down to 10 mg and so far the only improvement is that I now get about 4 hours sleep instead of 2!! My GP has told me to go out more and exercise!! Ha ha, most days I can hardly walk around the house as my feet are too painful. When we do go out, by the time I have walked from the car park to anywhere I am pooped and hubby ends up having to fetch the car for me to get back in!! BUT I will beat this thing and I will get my life back and I will be out in my garden as soon as it's warm enough. I didn't retire to spend my life like this! Need some cheerleaders on the side lines please!! xx

3 likes
Reply

You have been checked for other things haven't you? Like thyroid problems, for one.

Pred is used to manage neuropathies so I wouldn't think it would cause it.

Reply

I had thyroid cancer ten years ago and had total thyroidectomy. Am on 200mg Levothyroxine. Have coped ok with this and all these problems started after I went on to Prednisilone. GP says I am showing signs of being intolerant to steroids! That's a laugh! Think it must have been the 4 weeks on 60mg that did the damage. Am down to 10 now, but no signs of anything improving yet.

Reply

I know several people with thyroid problems who are on levothyroxine who have needed their thyroid medication adjusted when on pred. The entire endocrine feedback system can go haywire. Are you under an endocrinologist - because if so they would be a better reference point than your GP.

And to be honest - I wouldn't stay with a GP who has so little idea what PMR/GCA and high dose pred do to us and is so unhelpful. Is your rheumatologist any better?

Reply

i am seen by throat/cancer surgeon every 6 months but have never seen rheumatologist. My GP is ok really and was very quick is diagnosis, but they all seem to have a block about side effects and tell me it's not a reported one! Of course it's not if nobody listens to the patient and reports it! The only one who really seemed concerned was the eye surgeon! He was horrified that I wasn't getting more advice re reducing dose and has now written to GP about this! That will be an interesting time when I see her in 4 weeks! Thank you for caring.

1 like
Reply

That makes it all the worse IMHO - if it isn't a recognised side effect then you might imagine there could be something else wrong and they should be looking! Yes - you ask a doctor to report an adverse event using the yellow card system and they'll refuse and tell you either it isn't a side effect (it might be if you all reported it) or that it is a known side effect (very likely, but the true incidence is only found out when you all report it and that is the point of the yellow card reporting!).

Sometimes I do wonder...

1 like
Reply

What is yellow card reporting? (We don't have it, but there's always a chance I may eventually regain enough energy to revert to my old rabble-rousing ways!)

Reply

In the USA it is called the FDA Adverse Events Reporting System (FAERS).

This is a link for Canada:

hc-sc.gc.ca/ahc-asc/media/a...

As I understand it there is a separate one for immunisations/vaccines.

Reply

Thanks.

Reply

Hi Penhaligon.

I have had GCA since August 2015. I was on 60 mgs and it has taken me all this time to get down to 30 mgs as I have had one infection after the other.

I have legs like yours, daren't close my eyes if I am standing up, or I would fall, hands shake, hair loss, occasional palpitations, can hardly see as the Preds are laying so much fat (or water) in my eyelids, put on a stone and a half in weight, water retention and other side effects.

You have my sympathy.

Best of luck

Jean

Reply

You may also like...